Alert archive / California / Wind Advisories in 2022

Wind Advisory 6, NWS Eureka, CA

April 19, 2022Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Apr 19, 2022, 5:53 AM PDT for Del Norte County, Humboldt County, California. It took effect at Apr 20, 2022, 8:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 5:53 AM PDT (12:53 UTC)
In effect from
Apr 20, 2022, 8:00 AM PDT
Expired
Apr 20, 2022, 5:29 PM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS76 KEKA 191253
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
553 AM PDT Tue Apr 19 2022

CAZ101-102-104>106-192100-
/O.NEW.KEKA.WI.Y.0006.220420T1500Z-220420T2200Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
553 AM PDT Tue Apr 19 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM PDT WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Coastal Del Norte, Del Norte Interior, Southwestern 
  Humboldt, Northern Humboldt Interior and Southern Humboldt 
  Interior Counties.

* WHEN...From 8 AM to 3 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest over the higher
  terrain and along the exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
688 
WWUS76 KEKA 192047
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
147 PM PDT Tue Apr 19 2022

CAZ101-102-104>106-200500-
/O.CON.KEKA.WI.Y.0006.220420T1500Z-220420T2200Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
147 PM PDT Tue Apr 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 3 PM WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts to 45 mph expected.

* WHERE...Del Norte County, Southwestern Humboldt, Northern Humboldt
  Interior, and Southern Humboldt Interior.

* WHEN...From 8 AM to 3 PM Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest over the higher 
  terrain and along the exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

$$
560 
WWUS76 KEKA 200419
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
919 PM PDT Tue Apr 19 2022

CAZ101-102-104>106-202200-
/O.CON.KEKA.WI.Y.0006.220420T1500Z-220420T2200Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
919 PM PDT Tue Apr 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 3 PM PDT
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Coastal Del Norte, Del Norte Interior, Northern 
  Humboldt Interior, Southwestern Humboldt and Southern Humboldt 
  Interior Counties.

* WHEN...From 8 AM to 3 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
214 
WWUS76 KEKA 202152
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
252 PM PDT Wed Apr 20 2022

CAZ101-102-104>106-210300-
/O.EXT.KEKA.WI.Y.0006.000000T0000Z-220421T0300Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
252 PM PDT Wed Apr 20 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...Del Norte County, Northern Humboldt Interior,
  Southwestern Humboldt, and Southern Humboldt Interior.

* WHEN...Until 8 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

$$
092 
WWUS76 KEKA 210029
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
529 PM PDT Wed Apr 20 2022

CAZ101-102-104>106-210130-
/O.CAN.KEKA.WI.Y.0006.000000T0000Z-220421T0300Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
529 PM PDT Wed Apr 20 2022

...WIND ADVISORY IS CANCELLED...

A few of the most exposed ridgetop locations of interior Humboldt
and interior Del Norte County will see gusts around 40 mph through
8 pm. However, most populated locations and travel corridors are 
just seeing wind gusts in the 20 to 30 mph range, as the period of
strongest winds has come to and end.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Apr 19, 4:39 AM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 19, 4:39 AM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
439 AM PDT Tue Apr 19 2022

.SYNOPSIS...Showers and a slight chance of thunderstorms are
expected to spread across the coast this morning spreading inland
in the afternoon. Another round of gusty south winds and
widespread beneficial rain will occur on Wednesday, with
additional showers and locally heavy mountain snow occurring on
Thursday. Drier weather and warmer temperatures are expected by
the weekend.

&&

.DISCUSSION...The upper level trough continues to sit over the
west coast this morning. A small shortwave moving around this
trough is expected to bring an uptick in showers this morning to
the coastal areas. This will continue to move inland into the
afternoon. This is bringing a few thunderstorms over the waters
this morning. The models show a small amount of instability moving
onshore this morning and into the early afternoon so have added a
slight chance for thunderstorms to the northern portions of the
area.

Later this afternoon and evening the showers are expected to
generally clear out of the area. This will be shortlived however
as the next system starts to moving into the area early Wednesday
morning. Models are in good agreement on the main front moving
onshore around 12Z (5AM) Wednesday and quickly moving inland. Snow
levels will be above 5,000 feet in most areas as this front moves
onshore. The exception to this looks to be northern Trinity county
where the deterministic models and the NBM are showing snow levels
initially around 4,000 feet. A winter weather advisory or winter
storm may be needed for Hwy 3 at Scott Mtn pass, but confidence is
still low on the exact snow level so have held off. Models are
showing additional rounds of showers moving across the area
through the afternoon, overnight, and into Thursday. These may
even continue Thursday night as the upper level trough moves
overhead. Snow levels will drop as the trough moves onshore to
around 3,500 to 4,000 feet. Thursday afternoon and evening looks
to have the coldest air aloft, although snow levels may rise
slightly with the daytime heating. The could produce as much as
300 j/k of cape. This would bring the potential for small hail and
a few thunderstorms and may drive snow levels down a bit lower. Friday
some showers may linger, but this will depend on how quickly the
upper level trough moves out of the area and there is still some
uncertainty on the timing of this in the ensembles.

High pressure starts to build Friday night and Saturday bringing
dry weather to the area for the weekend. Confidence is fairly
high with most of the ensembles keeping the area dry for the
weekend. Nights will be chilly with near freezing or freezing
temperatures expected in the colder spots, especially Saturday
morning. Afternoon highs may return to the low 70s in the inland
areas. Early next week it looks like another trough is expected
to bring some rain back to the west coast, but the ensembles
continue to show some differences in the timing on this. MKK

&&

.AVIATION...A weak shortwave approaches the coast north of Cape
Mendocino early this morning. Light rain associated with this
feature should begin a little after daybreak, and high-resolution
CAMs are suggesting this will be followed by convective showers
moving over coastal terminals by mid-morning, possibly bringing
moderate rain and IFR visibilities. Should conditions deteriorate,
they should then improve early in the afternoon, returning to VFR
by this evening as another front approaches tonight and
Wednesday. VFR are expected for areas south of the Cape through
the TAF period.

&&

.MARINE...Relatively light south to southwesterlies continue this
morning, remaining below advisory levels for all zones today.
Another front looks to approach this evening and tonight, likely
ramping southerlies back up to Gale Force once again across the
northern waters and southern inners early Wednesday morning. Gusts
may just flirt with gale force in the northern portion of the
southern outers, although coverage looked iffy with this morning's
update...so have opted to hoist a watch for this zone, and will let
the day crew take a second look at it. Winds then significantly
weaken behind the front Wednesday afternoon, and remain as
relatively light southerlies for the rest of the work week.
Northerlies look to return this weekend and early next week.

Seas today will be primarily composed of locally generated
southerlies and fresh west swell. Current guidance is indicating
the locally southerly wind field associated with Wednesday's front
will stretch a little farther to our south, which should help
increase the fetch and the local wave generation response...so
currently expecting larger southerly seas with this system even
though local wind speeds will likely be similar to yesterday's
front. Additionally, the fetch in the cold sector of midweek's
system out in the NEPAC is forecasted to elongate then follow
building seas from the Aleutians during Tuesday. ASCAT has
confirmed winds within this system of +45 kts near the Aleutians,
right on track with model guidance...thus it is looking likely
that we will see another solid west swell late this week. Current
numbers looking like a peak of around 14 ft at 16 seconds from 280
deg late Thurs. Another low looks to speed across this section of
the NEPAC later this week, possibly sending us another WNW swell
this weekend.

/TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
     Wind Advisory from 8 AM to 3 PM PDT Wednesday for CAZ101-
     102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT early this morning for
     PZZ450-455-470-475.

     Small Craft Advisory from 9 PM this evening to 3 AM PDT
     Wednesday for PZZ450-455-470-475.

     Gale Warning from 3 AM to 3 PM PDT Wednesday for PZZ450-455-
     470.

     Gale Watch from late tonight through Wednesday afternoon
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 19, 3:44 AM PDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
344 AM PDT Tue Apr 19 2022

CAZ108>115-201045-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
344 AM PDT Tue Apr 19 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Up to two inches of snow is possible today above 4,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow levels will be around 4,500 to 5,500 feet Wednesday with 3 to 9
inches of snow possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-201045-
Northern Trinity-
344 AM PDT Tue Apr 19 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Up to two inches of snow is possible today above 4,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow levels will be around 4,000 to 5,000 feet Wednesday with 3 to 9
inches of snow possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-104>106-201045-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
344 AM PDT Tue Apr 19 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-201045-
Northern Humboldt Coast-
344 AM PDT Tue Apr 19 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:11 PM PDTGale WatchEKA6 hr
Apr 18, 9:11 PM PDTSmall Craft AdvisoryEKA6 hr
Apr 19, 2:46 AM PDTGale WatchEKA12 hr
Apr 19, 2:46 AM PDTGale WarningEKA36 hr
Apr 19, 2:46 AM PDTSmall Craft AdvisoryEKA24 hr
Apr 19, 2:17 PM PDTWinter Storm WarningEKA27 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.